What Is Your Experience With Regorafenib?

September 16, 2016
Katherine Mitchell, APRN, AOCNP

If you’ve been in oncology long enough, you’ve likely seen the patient who presents with metastatic disease, gets first-line therapy, progresses, switches to second-line therapy, progresses again, and so on, with their cancer becoming increasingly more resistant to therapy.

If you’ve  been in oncology long enough, you’ve likely seen the patient who presents with metastatic disease, gets first-line therapy, progresses, switches to second-line therapy, progresses again, and so on, with their cancer becoming increasingly more resistant to therapy.

I have a patient who falls under this category-we’ll call her Amy.

Amy has metastatic colorectal cancer (MCRC) and was initially treated with single-agent capecitabine with response noted for about 6 months before disease progression to the liver. She was switched to trifluridine/tipiracil, with significant toxicity including myelosuppression and fatigue, ultimately progressing again with a new pelvic sidewall metastatic lesion after just 3 months.

So we recently started her on what I sometimes call our “Hail Mary” drug in MCRC, regorafenib. A lot of my patients who end up on this drug have exhausted all other IV and/or oral options for therapy, or they're frankly just too frail to handle any more extensive treatments.

Regorafenib is typically dosed at 160 mg daily (40 mg tablets) for 21 out of 28 days, taken with a low-fat meal (less than 600 calories and less than 30% fat). Because Amy was somewhat weak at the point of considering this therapy, we elected to start her at a slightly reduced dose of 120 mg daily for 21/28 days.

Similar to previously taken capecitabine, regorafenib has the potential to cause palmar-plantar erythrodysesthesia (PPE), sometimes more commonly known as hand-foot syndrome, diarrhea, and the universal side effect of fatigue. Amy did well in regards to side effects from capecitabine so we were hopeful for fair tolerance to regorafenib.

Unfortunately, only 10 days into therapy with regorafenib, Amy began to have cracking of her hands and small blisters forming in the palms. This would be considered a grade 2 PPE, and per prescribing guidelines, her dose was decreased by 40 mg to just 80mg/day. Normally, guidelines state to decrease to 120 mg; however, since she started at this dose, we were forced to dose reduce even further to 80 mg.

She was seen back in the office 1 week later with skin improvement and no other developing toxicity. She is now currently in her "off" week of therapy. We hope to get her through at least another round with no interruptions or complications before her next CT scan. In some patients like Amy, you may also consider obtaining serial CEA levels (tumor marker for gastrointestinal cancers) and perhaps not scan again so quickly. But unfortunately in Amy's case, her CEA level has never followed the course of her disease.

At this time, Amy is out of other good options and currently we are at half of the ideal dose of the drug. Perhaps we will be able to increase the dose at some point if she gains decent tolerance over time.

Have you seen patients on regorafenib with PPE or other toxicity requiring dose modification? Were you able at any point to dose-escalate them once more?

Regorafenib is currently approved for both metastatic colorectal cancer and gastrointestinal stromal tumor (GIST). It is also currently being studied as a second-line treatment for unresectable hepatocellular carcinoma following progression on sorafenib.